Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Midland/Odessa, TX

July 31, 2013Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 31, 2013, 9:06 PM MDT for Lea County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2013, 9:06 PM MDT (03:06 UTC)
Expired
Aug 1, 2013, 1:00 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 134 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WGUS54 KMAF 010306
FFWMAF
NMC025-010700-
/O.NEW.KMAF.FF.W.0026.130801T0306Z-130801T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM MDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 100 AM MDT

* AT 858 PM MDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS 
  PRODUCING VERY HEAVY RAINFALL NEAR CROSSROADS AND ADJACENT STATE
  HIGHWAY 206 AND STATE HIGHWAY 125. 1 TO 4 INCHES OF RAIN HAD ALREADY
  FALLEN IN THESE AREAS IN THE LAST HOUR AND MORE HEAVY RAINFALL IS 
  EXPECTED. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3356 10348 3355 10306 3327 10309 3333 10347

$$
1 follow-up statement
637 
WGUS74 KMAF 010446
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 PM MDT WED JUL 31 2013

NMC025-010456-
/O.CAN.KMAF.FF.W.0026.000000T0000Z-130801T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
1046 PM MDT WED JUL 31 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN LEA
COUNTY...

AT 1046 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.

&&

LAT...LON 3356 10348 3355 10306 3327 10309 3333 10347

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:20 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 31, 5:20 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa Tx
620 PM CDT Wed Jul 31 2013

.Discussion...
See aviation discussion below.

&&

.Aviation...
Storms are mostly focused between CNM and INK/PEQ and are moving
west, as such will not included in near term TAFs. Models,
especially NAM12 are bullish with QPF near HOB late tonight. Farther
north into Nm the mid level flow is westerly and storms could
develop or move into the HOB area late, especially with help of outflow
boundaries. For now will include a PROB30 group at HOB starting at
09Z. Otherwise VFR in TAFs will be prevail.

&&

.MAF Watches/Warnings/Advisories...
Nm...None.
Tx...None.

&&
Hazardous weather outlook, Jul 31, 1:09 PM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT WED JUL 31 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT WED JUL 31 2013 /109 PM MDT WED JUL 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO
AND MUCH OF WEST TEXAS INTO EARLY TONIGHT. STRONGER STORMS WILL
PRODUCE FREQUENT LIGHTNING...LOCALLY HEAVY RAIN AND GUSTY WINDS.

MINOR FLOODING IS EXPECTED THROUGH AT LEAST SUNDAY ALONG THE RIO
GRANDE...FROM THE RIO CONCHOS ABOVE PRESIDIO DOWNSTREAM TO LAJITAS
DUE TO RELEASES FROM LUIS LEON RESERVOIR IN CHIHUAHUA...MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AFTERNOON TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE END
OF THE WEEK.  WITH RELATIVELY HUMID CONDITIONS...CAUTION IS ADVISED
FOR THE ELDERLY...THE YOUNG...AND THOSE WORKING OUTSIDE IN THE SUN.
TEMPERATURES WILL EXCEED 100 DEGREES OVER A LARGE PORTION OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...EXCLUDING THE HIGHER
TERRAIN.  TEMPERATURES EXCEEDING 100 ARE EXPECTED ACROSS THE UPPER
TRANS PECOS AND PECOS VALLEY EXTENDING INTO SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 31, 3:30 PM MDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT WED JUL 31 2013

NMZ028-033-312200-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
330 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES
UNTIL 400 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF MALJAMAR ALONG STATE HIGHWAY 529 AT 328 PM MDT...
MOVING WEST AT 10 MPH. HEAVY RAINFALL IS ALSO EXPECTED WITH
THIS STORM WHICH COULD RESULT IN LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3261 10367 3258 10377 3264 10387 3287 10389
      3292 10365 3286 10358 3268 10357
TIME...MOT...LOC 2128Z 086DEG 7KT 3277 10368
Special weather statement, Jul 31, 4:50 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT WED JUL 31 2013

TXZ058-059-312315-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
550 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON...NORTHWESTERN REEVES AND WESTERN LOVING
COUNTIES UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF ORLA AT 550
PM CDT...MOVING SOUTHWEST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH... NICKEL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3138 10383 3148 10414 3167 10425 3198 10419
      3198 10373 3154 10365
TIME...MOT...LOC 2250Z 034DEG 20KT 3165 10383

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:29 PM MDTAreal Flood AdvisoryMAFLea4 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.